Background: A 71-year-old male patient was diagnosed as having a KIT-positive gastrointestinal stromal tumor located at the gastric antrum. With no signs of distant metastasis, the patient primarily underwent gastric surgery with antrectomy and Billroth-I-reconstruction. Owing to tumor size and mitotic index, the patient was considered at high risk of tumor relapse and thus was entered into a clinical trial to receive adjuvant imatinib treatment. 4 months after initiation of imatinib treatment, the patient presented with several newly discovered subcutaneous and intra-abdominal tumor lesions. Imatinib treatment had been tolerated well until then.
Investigations: Physical examination, blood tests, biopsies of the subcutaneous tumor lesions, tumor morphology and immunohistochemistry, PCR for the T-cell receptor gamma genes, sequential CT and PET-CT.
Diagnosis: Monoclonal T-cell lymphoproliferative disorder, potentially induced by imatinib.
Management: Imatinib was stopped, after which the tumor lesions spontaneously regressed and, eventually, complete remission was achieved.